The US Food and Drug Administration (FDA) released an alert in 2008 regarding an increased risk of suicidality in patients taking antiepileptic drugs (AEDs). The analysis that prompted this blanket warning has since been criticized for multiple flaws, and its relevance to patients with epilepsy is unclear.
To critically assess current evidence regarding the risk of suicidality in adult patients with epilepsy taking commonly prescribed AEDs as monotherapy.
The objective was addressed through the development of a structured critically appraised topic. This included a clinical scenario, structured question, literature search strategy, critical appraisal, results, evidence summary, commentary, and bottom-line conclusions. Participants included consultant and resident neurologists, a medical librarian, clinical epidemiologists, and a content expert in the field of epilepsy.
A structured literature search led to selection of one article providing the highest level of evidence currently available to answer our clinical question: a recent cohort study. The primary results of this study were based on comparisons of several AEDs to topiramate as a reference drug for any indication (including epilepsy), and identified gabapentin, lamotrigine, oxcarbazepine, tiagabine, and valproate as increasing risk of suicidality. A secondary analysis using carbamazepine as the reference drug failed to show statistically significant differences. A subgroup analysis of patients with epilepsy revealed an increased risk of suicidality in patients taking gabapentin as compared with those taking carbamazepine (relative risk, 13.92; 95% confidence interval, 1.82–106.38).
Evidence of increased suicidality in patients taking AEDs for epilepsy is sparse. On the basis of this critical appraisal, gabapentin is one drug that may increase risk of suicide attempts and completions in these patients.